Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 254, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 30, 2023, 3:31 PM EDT for Harris County, Meriwether County, Troup County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2023, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 30, 2023, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Harris County, GA, Meriwether County, GA, Troup County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:55 PM EDT | TSTM WND DMG | 3 E Whitesville-Pine La, GA | Damage to a sheet metal roof of an awning, along with several large tree limbs down near the intersection of Hopewell Church Rd and Price Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
688
WUUS52 KFFC 301931
SVRFFC
GAC145-199-285-302015-
/O.NEW.KFFC.SV.W.0254.230630T1931Z-230630T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
331 PM EDT Fri Jun 30 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Meriwether County in west central Georgia...
Southern Troup County in west central Georgia...
Harris County in west central Georgia...
* Until 415 PM EDT.
* At 331 PM EDT, severe thunderstorms were located along a line
extending from Durand to Baughs Crossroads to Lakeview, moving
south at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, West Point, Pine Mountain, Waverly Hall, Pine
Mountain-Callaway Gardens, Ellerslie, F.d. Roosevelt State Park,
Cataula, Mountain Hill, Jones Crossroads, Bartletts Ferry Dam,
Baughs Crossroads, Fortson, Pine Mountain Valley, Mulberry Grove,
Whitesville-Pine Lake and Lake Harding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3292 8502 3297 8480 3280 8471 3262 8469
3260 8489 3264 8510 3264 8511 3266 8509
3269 8512 3274 8511 3276 8514 3278 8512
3281 8517 3285 8515 3286 8519 3295 8520
TIME...MOT...LOC 1931Z 346DEG 30KT 3293 8479 3289 8502 3292 8520
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:35 AM EDT, 7 hours 56 minutes earlier.
Area forecast discussion, Jun 30, 7:35 AM EDT, 7 hours 56 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 735 AM EDT Fri Jun 30 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Saturday) Issued at 416 AM EDT Fri Jun 30 2023 Key Messages: -Uncertainty in morning/afternoon convection approaching GA that is currently in KY -How this convection evolves will have large impacts on heat and storm chances later today and into tonight -Saturday still looks to be hot, and heat advisories may be issued later today into tonight for then once we have more certainty in the convective evolution Discussion: Skies have mostly cleared out early this morning, but the one thing you may notice if you are out and about is the light haze that is hanging around the area. Some wildfire smoke continues to hang around in the area and when combined with the high amount of moisture in the lower atmosphere is acting to reduce visibilities a bit. This haze should clear up some as the sun comes up and some of the smoke and moisture begin to mix out. Forecast for today remains challenging. Latest HRRR coming in just after this package has now suddenly backed off bringing some showers and storms into north GA during the morning our afternoon hours. This is in contrast to the last several runs, which had showed current convection in KY pushing increasingly southward and into the northern reaches of the CWA by the late morning to early afternoon before beginning to fade. Not going to buy into this new run just yet - convection in KY has been persistent and outflow from a cold pool is noted via satellite observations. This seems a bit more organized than the shown by 08Z in the 06Z run. But time will tell. This convection will be important to how the rest of the day plays out to an extent. If it can push in, clouds, rain, and even the potential cold pool will all play a role in keeping things a bit cooler than currently forecast. This would also remove some instability from the atmosphere, limiting what is expected to be another round at some point tonight. However, if this round doesn't move through, we could get hit pretty good with a strong line of storms later tonight that would pose threats of strong, damaging winds and possibly hail. Instability values would likely be in the 2000-3000 (and possibly higher in pockets) J/kg this afternoon and evening, which when combined with an organized cold pool, would basically be jet fuel for any storms. Even for an overnight storm system, out temperatures are not expected to cool much as humidity values are extremely high, which would allow for storms to likely remain surface based for some time. Speaking of temperatures, they are cooking. As mentioned above, timing of convection is driving some uncertainty, but the difference between storms or no storms is likely the difference between hot and uncomfortably hot. Even without storms we probably won't quite make our heat index criteria of 105 for heat advisories, but we'd come quite close and could hit it in isolated spots. One important thing to note is that our overnight temperatures are not cooling much - only into the 70s. For vulnerable populations, this does not provide much in the way of relief overnight before they are hit again with very warm temperatures the next day. Many heat deaths are a byproduct of this accumulated stress on the body. With even warmer temperatures forecast on Saturday, please keep this in mind regardless of whether or not heat products are issued. Lusk && .LONG TERM... (Saturday night through Thursday) Issued at 416 AM EDT Fri Jun 30 2023 Key Messages: - Heat will remain a concern (especially over central Georgia) through the 4th of July. - Several rounds of thunderstorm activity may occur in the region between Sunday and the 4th of July. - Temperatures shifting back towards seasonal averages to conclude the week. Sunday through the 4th of July: This period will feature an upper level trough tracking through the Tennessee Valley towards the Northeast. A surface front associated with the trough should approach our region Sunday, before stalling out somewhere between Kentucky and northern Georgia Monday and Tuesday. A hot and humid airmass should be in place ahead of this system Sunday, with heat indices in the 100-110 degree range expected. Expect this to lead to a significant amount of instability in the region on Sunday. The EPS, GEFS and CMCE all have probabilities at or above 70% for CAPE in excess of 1000 j/kg, with the GEFS and CMCE being fairly bullish with 60% or greater probs for CAPE over 2000 j/kg. Lapse rates from 700-500 mb and shear are less intriguing, so the main concerns with any storms on Sunday would likely be wind or lighting related. As it has been for the last couple of days the main caveat in the forecast for Sunday would be any potential MCS development to our north and west. This could disrupt our typically diurnally driven storm chances or the temperature forecast. With the aforementioned front potentially lingering in our region Monday and Tuesday, thunderstorms will remain a concern. Currently the confidence in the timing of any convection during this period is low. Thus our forecast leans towards the typical diurnal pattern for this time of year, with the greatest rain chances forecast in the late afternoon and evening. For what it is worth (given the lower confidence) this is consistent with guidance from the GEFS and EPS. Our going rain chances peak in the 40 to 50 percent range for both Monday and Tuesday during the afternoon and evening. Disruptions could occur for any 4th of July celebrations, and the forecast should be monitored for this potential going forward. Wednesday through Next Weekend: Guidance from the global ensembles suggests near zonal flow over the Southeast and troughing over the Great Lakes and Northern Plains to conclude the week. If this holds true we may see a shift back to more seasonal temperatures (highs over 88 to 93 degrees) by the end of the workweek. Diurnally driven convection will likely continue, though a shift towards typically summer time pop storms would be favored as opposed to the recent MCS activity due to the loss of northwest flow aloft. Albright && .AVIATION... (12Z TAFS) Issued at 729 AM EDT Fri Jun 30 2023 Early morning haze and smoke should fade as sun continues to rise, improving vsby to VFR. Cu field expected to develop this afternoon, though how long it sticks around will be dependent on TSRA in TN that is moving south. That may impact the airport this afternoon around 18-22Z, though uncertainty on how well it holds together. Another round of TS possible later tonight into early tomorrow morning, but that will also likely depend on the evolution of the ongoing storms. Winds will be from W to NW through period 5-10 kts, though could see brief switch to NE if storms hold together and gust front moves through. //ATL Confidence...12Z Update... Medium confidence in placement and timing of convection. High all others. Lusk && .PRELIMINARY POINT TEMPS/POPS... Athens 70 95 72 96 / 20 30 30 30 Atlanta 72 97 74 96 / 20 30 20 30 Blairsville 67 90 68 90 / 20 40 30 40 Cartersville 71 98 73 97 / 20 30 20 40 Columbus 74 101 74 98 / 20 30 30 40 Gainesville 71 95 73 95 / 20 30 30 30 Macon 72 98 74 99 / 20 30 20 30 Rome 72 100 74 96 / 20 30 20 40 Peachtree City 71 98 72 97 / 20 30 20 30 Vidalia 74 98 76 99 / 20 20 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lusk LONG TERM....Albright AVIATION...Lusk
Hazardous weather outlook, Jun 30, 3:16 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 316 PM EDT Fri Jun 30 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 316 PM EDT Fri Jun 30 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Thunderstorms will be possible today across north and central Georgia, with best chances across western Georgia. Some of these storms could be strong to severe, with damaging wind gusts, large hail, frequent lightning, and locally heavy rainfall being the primary hazards. A Slight Risk (2 out of 5) for severe weather is in effect for far northern Georgia, with a Marginal Risk (1 out of 5) across remaining portions of north and central Georgia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Hot and humid conditions will lead to elevated heat index values between 100-110 degrees across portions of the forecast area from Saturday through Thursday. If spending time outdoors, be sure to stay hydrated, wear lightweight clothing, and take plenty of time to rest. Additionally, scattered to numerous afternoon and evening thunderstorms are possible each day Saturday through Thursday. Some storms may become strong to severe with damaging wind gusts, large hail, and locally heavy rainfall being the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jun 30, 2:57 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
257 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 1 E Handy 33.37N 84.95W
06/30/2023 Coweta GA Public
Tree down at Boy Scout Rd and Handy Rd.
&&Special weather statement, Jun 30, 3:00 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Fri Jun 30 2023
GAZ042-052-066-301930-
Carroll GA-Troup GA-Heard GA-
300 PM EDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of southwestern Carroll,
Heard and northwestern Troup Counties through 330 PM EDT...
At 259 PM EDT, a line of strong thunderstorms was along a line
extending from near Ranburne to Tyus to near Plant Wansley, and
moving south at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Franklin, Ephesus, Centralhatchee, Roopville, Waresville, Frolona,
Texas, Plant Wansley, Tyus, Glenn, Blackjack Mountain and
Roosterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3343 8503 3311 8507 3311 8523 3349 8530
TIME...MOT...LOC 1859Z 000DEG 28KT 3350 8540 3345 8523 3343 8506
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 30, 3:15 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT Fri Jun 30 2023
GAZ068-069-301945-
Upson GA-Pike GA-
315 PM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Pike and
northwestern Upson Counties through 345 PM EDT...
At 315 PM EDT, a strong thunderstorm was over Hilltop, or near
Zebulon, moving south at 20 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Zebulon, Molena, Williamson, Meansville, Concord, Atwater, Hilltop,
Lifsey Springs, Hannahs Mill and Hollonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3319 8448 3318 8429 3303 8426 3303 8427
3299 8427 3299 8425 3294 8424 3292 8438
3295 8451
TIME...MOT...LOC 1915Z 355DEG 16KT 3311 8439
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHLocal storm report, Jun 30, 3:19 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
319 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 4 SW Newnan 33.34N 84.86W
06/30/2023 Coweta GA Public
Tree on house at Bowers Dr and Holbrooke Dr,
Southwest of Newnan.
&&Local storm report, Jun 30, 3:21 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
321 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg Hogansville 33.17N 84.91W
06/30/2023 Troup GA Emergency Mngr
Multiple trees down with some on houses in
the town of Hogansville.
&&Local storm report, Jun 30, 3:28 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
328 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg Moreland 33.28N 84.77W
06/30/2023 Coweta GA Public
Tree down at along S Highway 29 near College
St in Moreland.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:21 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker, Whitfield | 69 min |
| Jun 30, 12:01 PM EDT | Special Weather Statement | FFC | Fannin | 29 min |
| Jun 30, 12:26 PM EDT | Special Weather Statement | FFC | Walker | 34 min |
| Jun 30, 12:39 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 51 min |
| Jun 30, 1:01 PM EDT | Special Weather Statement | FFC | Gordon | 29 min |
| Jun 30, 1:05 PM EDT | Special Weather Statement | FFC | Floyd | 40 min |
| Jun 30, 1:10 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Paulding, Polk | 35 min |
| Jun 30, 1:22 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb | 23 min |
| Jun 30, 1:42 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Paulding | 33 min |
| Jun 30, 1:44 PM EDT | Special Weather Statement | FFC | Polk | 31 min |
| Jun 30, 1:47 PM EDT | Special Weather Statement | FFC | Cobb | 28 min |
| Jun 30, 2:01 PM EDT | Special Weather Statement | FFC | Fayette | 29 min |
| Jun 30, 2:06 PM EDT | Severe Thunderstorm Warning | FFC | Haralson | 24 min |
| Jun 30, 2:15 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson | 30 min |
| Jun 30, 2:16 PM EDT | Special Weather Statement | FFC | Haralson | 14 min |
| Jun 30, 2:21 PM EDT | Special Weather Statement | FFC | Coweta | 24 min |
| Jun 30, 2:31 PM EDT | Special Weather Statement | FFC | Carroll | 29 min |
| Jun 30, 2:35 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard | 25 min |
| Jun 30, 2:41 PM EDT | Special Weather Statement | FFC | Coweta | 34 min |
| Jun 30, 2:55 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Heard, Meriwether, Troup | 35 min |
| Jun 30, 3:00 PM EDT | Special Weather Statement | FFC | Heard | 30 min |
| Jun 30, 3:13 PM EDT | Severe Thunderstorm Warning | FFC | Heard, Meriwether, Troup | 32 min |
| Jun 30, 3:15 PM EDT | Special Weather Statement | FFC | Pike | 30 min |
| Jun 30, 3:21 PM EDT | Heat Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 82 more | 53 hr |
| Jun 30, 3:27 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Upson | 48 min |
| Jun 30, 3:41 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot | 49 min |
| Jun 30, 4:12 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 33 min |
| Jun 30, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Talbot, Taylor | 30 min |
| Jun 30, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee, Stewart, Talbot, Webster | 28 min |
| Jun 30, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Stewart, Webster | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.